Georgia, 2023

Hail and Damaging Winds in Georgia, April 26, 2023

April 26, 2023 · NWS CHS · 13 events in 3 counties and zones

Weak low pressure passing inland along with modest instability developing ahead of an inland moving sea breeze led to strong/severe thunderstorms capable of producing damaging winds and hail across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Weak low pressure passing inland along with modest instability developing ahead of an inland moving sea breeze led to strong/severe thunderstorms capable of producing damaging winds and hail across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 26, 12:46 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 26, 12:46 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
146 PM EDT Wed Apr 26 2023

.SYNOPSIS...
A series of storm systems will bring impacts to the area
through the end of this week and into early next week. High
pressure will then return by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon, satellite and KCLX indicates isolated
showers and thunderstorms along a sea breeze across the SC
Lowcountry and SE GA. Upstream of the forecast area, a
disturbance was tracking across the Upstate of SC, pushing
east. This feature is expected to make is closest passage to the
forecast area during the heat of the afternoon. In addition, the
weak sea breeze should continue to push inland this afternoon.
Recent runs of the HRRR indicate that a larger cluster of
storms will develop ahead of the sea breeze, especially across
the inland SC counties. SPC mesoanalysis indicates that CAPE
will range between 1500-2000 J/kg this afternoon. The
instability and a FZL below 10kft, one or two storms may become
strong.

Tonight: Shortwave energy will push offs the coast fairly early
and as the atmosphere steadily stabilizes after sunset,
shower/tstm activity should wane fairly quickly. Dry conditions
will dominate through the night with some nocturnal convection
possibly occurring near the west wall of the Gulf Stream as a
secondary shortwave approaches. Early evening pops will peak
20-50%, highest over parts of Southeast South Carolina. Lows
will range from mid 50s well inland to the mid-upper 60s at the
beaches and Downtown Charleston.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: A mid-level ridge will form over the East Coast during the
morning and afternoon, in response to a trough approaching from the
Central U.S. The ridge will get pushed offshore in the evening, as a
shortwave moves over our region late in the evening and overnight.
The main energy associate with the trough should pass well to our
northwest during this time period. Additionally, there should be a
jet streak following behind the shortwave. This will provide plenty
of lift that will cause a storm system to move from the Lower MS
Valley in the morning towards the Southeast U.S. during the
afternoon and evening, moving over our region overnight. There will
be a deep plume of moisture ushered in ahead of this system. Models
are in good agreement showing a wide swath of PWATs approaching
1.75" overnight, which is above the 90% mark for CHS per the SPC
Sounding Climatology page. Likewise, the NAEFS puts this at 2-3
standard deviations, and it also has a favorable IVT that's 2-3
standard deviations. So there's plenty of moisture for showers.
The models continue to differ with the timing by several hours.
The GFS has the rain impacting our area first, followed by the NAM,
and then the ECMWF. We went towards the middle. The morning will
start out dry, with a band of isolated showers developing across the
Charleston Tri-County around noon, followed by more isolated showers
developing inland during the afternoon. The areal coverage and
intensity increases from southwest to northeast later in the
afternoon and into the evening. The widespread showers move in
around and midnight, persisting overnight. The models vary on the
location and the exact amount of the highest QPF. But the general
thinking seems to be a widespread 0.5-1.0" of rain overnight.
Instability isn't that high, so while thunderstorms are possible,
the widespread severe risk is very low. Also, the widespread
flooding risk appears low due to the progressive shower/storm
movement. Highs will generally peak in the upper 70s to lower 80s.
Lows will be very mild, generally in the 60s.

Friday: The mid-levels will consist of a shortwave located just off
the Southeast U.S. in the morning, quickly shifting offshore into
the afternoon. Meanwhile, a trough located to our northwest in the
morning will lift to the northeast, passing further to our north
overnight. This will cause WSW flow to form over our region late. At
the surface, a storm system will be located over most of the East
Coast in the morning. The bulk of the northern energy will lift to
the northeast while energy over the Southeast U.S. will be slower to
shift offshore. If anything, the models have quite a bit of shower
activity developing and persisting into the afternoon. But they
differ quite a bit on the coverage and intensity of the showers. For
this reason, we were forced to go with higher, likely POPs, but with
the expectation that it could turn into a lower QPF type of day than
what's in the forecast. This aspect of the forecast will need to be
refined. Thunderstorms remain possible. But the question will be how
much instability will be in place during the afternoon. Regardless,
the showers will dissipate from west to east during the evening,
with dry conditions expected everywhere after midnight. If the
models are to be believed, high temperatures could rise into the mid
80s. We tempered this to around 80 degrees for now since it seems
more reasonable given the setup. Lows should again be mild, mainly
in the 60s

Saturday: WSW mid-level flow will be over the Southeast U.S. in the
morning. An unseasonable strong trough will be located over the
Great Lakes region and vicinity while a shortwave rounds the base of
it, moving over the Southern Plains. All of this will cause another
storm system to develop over the Southern Plains and move in our
direction. It appears the heaviest rainfall associated with this
system should mostly hold off until after sunset. But some showers
are possible across our GA counties in the afternoon. As has been
said before, this aspect of the forecast will need to be refined due
to model differences. Highs could rise into the mid 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Models have an unseasonable strong trough located over the Great
Lakes region and vicinity Saturday night while a shortwave rounds
the base of it. These features are expected to align Sunday night
into Monday, while moving over the eastern half of the U.S., and
persisting into Tuesday. A storm system and associated cold front
should move through our region Saturday night or Sunday, bringing
showers and thunderstorms. The severe risk will be highly dependent
on the timing of the front. Following the frontal passage, High
pressure and drier conditions will build into the region Monday and
prevail into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Prior to the 18Z TAFs: Visible satellite showed an advancing sea
breeze, especially along the SC coast. The sea breeze has pushed
inland of KJZI, aligned with the KCHS and KSAV terminals. Based
on satellite trends and recent runs of the HRRR, convection
should develop at and around the KCHS and KSAV terminals by 20Z.
The convection will be highlighted in the KCHS and KSAV TAFs
with a VCTS at 20Z and TEMPOs between 21-24Z. After the rainfall
this afternoon and evening, the concern overnight will be the
development of restrictive ceilings. MOS and forecast soundings
support a mention of at least IFR ceilings between 7-16Z.

Extended Aviation Outlook: A series of storm systems will bring
periods of flight restrictions through the end of this week and
into early next week. The highest probabilities for flight
restrictions are Thursday night into Friday, and Saturday night
into Sunday.

&&

.MARINE...
Today: Winds are a bit elevated near the immediate middle South
Carolina coast early this morning where the pressure gradient
with a subtle coastal trough just offshore is the tightest.
These winds should diminish later this morning. By this
afternoon, northeast winds will veer more easterly as the sea
breeze develops with speeds 10-15 kt except 15 kt with gusts to
20 kt along the South Santee-Edisto Beach nearshore leg. Seas
will average 2-4 ft, except as high as 3-5 ft over the South
Santee- Edisto Beach nearshore leg.

Tonight: Another subtle coastal trough could develop overnight with
some indications of a very weak surface low pinching off the
Charleston County coast late along the nose of the trough. The
net result will be winds backing more to the northeast overnight
with winds 10-15 kt and seas 2-4 ft.

Thursday through Sunday: A series of storm systems will bring
some impacts to the waters through the end of this week and into
next week. The first system will move through Thursday night
into Friday. The models hint wind gusts and seas could briefly
hit Small Craft Advisory criteria across the GA waters beyond 20
nm during this time period. But these same models have also
varied quite a bit with each run the past few days. So we're
forecasting conditions to remain just below advisory levels for
now. The second storm system will quickly move through Saturday
night into Sunday. This one could be quite a bit stronger,
including convection. But there remains some uncertainty
regarding the strength, track, and timing of this system.
Likewise, this impacts the resulting winds and seas for our
waters. Regardless, conditions should deteriorate with this
system, with Small Craft Advisories likely for all of the waters
with the frontal passage and continuing behind it into early
next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
Hazardous weather outlook, Apr 26, 2:26 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 AM EDT Wed Apr 26 2023

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
326 AM EDT Wed Apr 26 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 26, 12:54 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
154 PM EDT Wed Apr 26 2023

GAZ101-261830-
Effingham-
154 PM EDT Wed Apr 26 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...

At 154 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shawnee, or near Springfield. This storm was
nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Springfield, Guyton, Shawnee, Pineora, Stillwell, and Marlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3255 8135 3241 8119 3224 8142 3227 8144
      3230 8145 3232 8147 3233 8146 3234 8149
      3235 8149 3236 8151 3241 8154
TIME...MOT...LOC 1754Z 323DEG 2KT 3241 8141

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BRM

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
April 26, 1:11 PM EST to 1:12 PM EST
Where
Effingham County, 2.07 mi N of Guyton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.360, -81.380

The 911 call center reported a tree down along Highway 17 at Keith Road.

Thunderstorm Wind, Effingham

When
April 26, 1:16 PM EST to 1:17 PM EST
Where
Effingham County, 0.9 mi NW of Guyton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.340, -81.390

The Effingham County 911 Call Center reported multiple trees down in downtown Guyton. Roads impacted included 4th Street, 5th Street, and 6th Street.

Hail, Effingham

When
April 26, 1:21 PM EST to 1:22 PM EST
Where
Effingham County, Springfield
Measured
1 in hail
Reported by
Public
Coordinates
32.370, -81.320

The public reported quarter size hail.

Hail, Effingham

When
April 26, 1:27 PM EST to 1:28 PM EST
Where
Effingham County, Springfield
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
32.370, -81.320

The Effingham County 911 Call Center reported a police car damaged by hail near the intersection of Highway 21 and 119.

Hail, Effingham

When
April 26, 1:50 PM EST to 1:51 PM EST
Where
Effingham County, 3 mi NNE of Faulkville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.190, -81.310

An amateur radio operator reported quarter to half dollar size hail off Shearouse Road.

Hail, Effingham

When
April 26, 1:55 PM EST to 1:56 PM EST
Where
Effingham County, 4.17 mi NE of Faulkville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.200, -81.290

Local broadcast media relayed a picture of a hail stone a little smaller than a golf ball which occurred near the intersection of Highway 30 and Midland Road.

Hail, Effingham

When
April 26, 2:00 PM EST to 2:01 PM EST
Where
Effingham County, 2.82 mi NNE of Faulkville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.190, -81.320

An Effingham County emergency manager reported penny to nickel size hail along Windsor Road.

Hail, Chatham

When
April 26, 2:10 PM EST to 2:11 PM EST
Where
Chatham County, 2.72 mi WSW of Meinhard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.160, -81.260

A trained spotter reported quarter size hail along Jimmy Deloach Parkway at Morgan Lakes Industrial Boulevard.

Hail, Chatham

When
April 26, 2:20 PM EST to 2:21 PM EST
Where
Chatham County, 1.81 mi NW of Pooler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.140, -81.270

A trained spotter reported pea to quarter size hail on Wyndham Way.

Hail, Chatham

When
April 26, 3:05 PM EST to 3:06 PM EST
Where
Chatham County, 2.15 mi SSE of William Hill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.990, -81.290

A report via social media indicated golf ball size hail along I-95 between exits 94 and 90.

Hail, Bryan

When
April 26, 3:10 PM EST to 3:11 PM EST
Where
Bryan County, 0.91 mi SE of Richmond Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
31.920, -81.290

A resident in the 70 block of Gentry Way reported golf ball sized hail.

Thunderstorm Wind, Bryan

When
April 26, 3:14 PM EST to 3:15 PM EST
Where
Bryan County, Richmond Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.930, -81.300

Pictures relayed via social media indicated multiple trees down along Timber Trail.

Hail, Bryan

When
April 26, 3:20 PM EST to 3:21 PM EST
Where
Bryan County, 0.91 mi NW of Richmond Hill
Measured
2.5 in hail
Reported by
Public
Coordinates
31.940, -81.310

The public reported tennis ball size hail in Richmond Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093639, 1093640, 1093628, 1093629, 1093631, 1093632, 1093633, 1093634, 1093635, 1093636, 1093637, 1093641, 1093638.